Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 335, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2002, 9:34 PM CDT for Hale County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 9:34 PM CDT (02:34 UTC)
- Expired
- Aug 20, 2002, 10:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Hale County, AL
The radar
The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3452 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
659 WUUS54 KBMX 210234 SVRBHM ALC065-210300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 934 PM CDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALE COUNTY IN WEST CENTRAL ALABAMA * UNTIL 1000 PM CDT * AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GREENSBORO...MOVING SOUTHWEST AT 25 MPH. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3262 8777 3249 8762 3269 8752 3287 8754
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, Aug 20, 2:56 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 256 PM CDT TUE AUG 20 2002 CONVECTION HAS BEGUN TO DEVELOP ACROSS TENNESSEE VALLEY. SPC HAS ISSUE SEVERE THUNDERSTORM WATCH SHORTLY...COVERING ALL BUT EAST CENTRAL ALABAMA COUNTIES. THIS WATCH WILL BE IN EFFECT UNTIL 7 PM. DEWPOINTS ACROSS FORECAST AREA IN THE MID 70S. INSTABILITY INDICES ARE GREATEST IN THE WATCH AREA...AND EXPECT ANY STORMS THAT DEVELOP WILL RAPIDLY INCREASE IN INTENSITY. HAVE ALREADY ISSUED A COUPLE OF WARNINGS. EXPECT THUNDERSTORMS TO DECREASE AFTER SUNSET. UPPER RIDGE CENTERED OVER EASTERN TENNESSEE BY 24 HOURS...THIS SETS UP MORE OF AN EAST FLOW...ALLOWING DRIER...MORE STABLE AIR TO FILTER INTO THE AREA. WILL CONTINUE ISOLATED POPS NORTH...WITH SCATTERED WORDING ACROSS CENTRAL AREAS. MOISTURE BEGINS TO RETURN ON THURSDAY WITH WEAK SOUTHERLY FLOW. CONVECTION BECOMES MORE DIURNAL AGAIN ON FRIDAY. MODELS INDICATING SLIGHTLY COLER TEMPERATURES ARRIVE AT THE BEGINNING OF NEXT WEEK. HSV 073/094 073/093 072 2223 BHM 073/094 073/092 074 2323 MGM 073/093 073/092 073 2323 .BHM...NONE. 83
In the hours before
Special weather statement, Aug 20, 5:51 PM CDT, 3 hours 43 minutes before
ALZ001>018-022>026-030>034-039-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 551 PM CDT TUE AUG 20 2002 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 623... DEKALB...ETOWAH...JACKSON...MADISON...MARSHALL... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 623 WHICH IS IN EFFECT UNTIL 700 PM... BIBB...BLOUNT...COLBERT...CULLMAN...FAYETTE... FRANKLIN...GREENE...HALE...JEFFERSON...LAMAR... LAUDERDALE...LAWRENCE...LIMESTONE...MARENGO...MARION... MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR... SUMTER...TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Aug 20, 6:56 PM CDT, 2 hours 38 minutes before
ALZ001>018-022>026-030>034-039-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 656 PM CDT TUE AUG 20 2002 SEVERE THUNDERSTORM WATCH NUMBER 623 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES... BIBB...BLOUNT...COLBERT...CULLMAN...DEKALB... ETOWAH...FAYETTE...FRANKLIN...GREENE...HALE... JACKSON...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE... LIMESTONE...MADISON...MARENGO...MARION...MARSHALL... MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR... SUMTER...TUSCALOOSA...WALKER...WINSTON...
Local storm report, Aug 20, 7:45 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT TUE AUG 20 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0214 PM SKYLINE AL 0.88 IN HAIL
08/20/02 JACKSON PEA TO NICKEL SIZE HAIL
WAS REPORTED NEAR
SKYLINE. A FEW TREES WERE
ALSO BLOWN DOWN AROUND
SKYLINE.
0255 PM HUNTSVILLE AL 1.00 IN HAIL
08/20/02 MADISON QUARTER SIZE HAIL WAS
OBSERVED NEAR THE NASA
SPACE FLIGHT CENTER IN
HUNTSVILLE.
0300 PM SYLVANIA AL 1.00 IN HAIL
08/20/02 DEKALB QUARTER SIZE HAIL WAS
REPORTED IN AND AROUND
SYLVANIA. SEVERAL TREES
WERE ALSO BLOWN DOWN.
LIGHTNING STRIKES STARTED
A FEW FIRES IN HOMES.
0310 PM 4 S HUNTSVILLE AL 1.00 IN HAIL
08/20/02 MADISON QUARTER SIZE HAIL WAS
REPORTED JUST SOUTH OF
HUNTSVILLE ON HIGHWAY
231.
0313 PM 6 NW GUNTERSVILLE AL 1.00 IN HAIL
08/20/02 MARSHALL QUARTER SIZE HAIL WAS
OBSERVED NEAR HIGHWAY 431
IN NORTHERN MARSHALL
COUNTY.
0330 PM BOAZ AL WIND DAMAGE
08/20/02 MARSHALL SEVERAL TREES WERE BLOWN
DOWN. A LARGE TREE FELLON
A HOME AND A LARGE
BILLBOARD WAS DESTROYED.
NO INJURIES WERE
REPORTED.
0331 PM FYFFE AL WIND DAMAGE
08/20/02 DEKALB A MOTOR HOME BEING TOWED
WAS BLOWN OVER ON HIGHWAY
75.
0337 PM 12 W FLORENCE AL 1.00 IN HAIL
08/20/02 LAUDERDALE QUARTER SIZE HAIL WAS
OBSERVED IN THE
RHODESVILLE COMMUNITY
WEST OF FLORENCE.
0340 PM UNION HILL AL WIND DAMAGE
08/20/02 MORGAN A FEW TREES AND POWER
LINES WERE BLOWN DOWN IN
UNION HILL.
0400 PM SUSAN MOORE AL 0.88 IN HAIL
08/20/02 BLOUNT NICKEL SIZE HAIL WAS
REPORTED NEAR THE
INTERSECTION OF HIGHWAY
75 AND 278.
0420 PM BLOUNTSVILLE AL 0.75 IN HAIL
08/20/02 BLOUNT DIME SIZE HAIL WAS
OBSERVED IN
BLOUNTSVILLE.
0428 PM VINEMONT AL 0.75 IN HAIL
08/20/02 CULLMAN DIME SIZE HAIL WAS
REPORTED NEAR SOUTH
VINEMONT.
0445 PM RUSSELLVILLE AL 0.75 IN HAIL
08/20/02 FRANKLIN DIME SIZE HAIL WAS
REPORTED IN
RUSSELLVILLE.
0450 PM ALEXANDER CITY AL 0.88 IN HAIL
08/20/02 TALLAPOOSA NICKEL SIZE HAIL WAS
REPORTED IN AND AROUND
ALEXANDER CITY.
0508 PM JACKSONVILLE AL 0.75 IN HAIL
08/20/02 CALHOUN DIME SIZE HAIL WAS
OBSERVED IN AND AROUND
JACKSONVILLE.
0510 PM AUBURN AL 0.75 IN HAIL
08/20/02 LEE DIME SIZE HAIL WAS
OBSERVED ON HIGHWAY 169
JUST SOUTH OF AUBURN.
0530 PM COUNTY WIDE AL WIND DAMAGE
08/20/02 FRANKLIN NUMEROUS TREES AND POWER
LINES WERE BLOWN DOWN
ACROSS THE ENTIRE
COUNTY.
0531 PM MOULTON AL 0.75 IN HAIL
08/20/02 LAWRENCE DIME SIZE HAIL WAS
OBSERVED NEAR MOULTON.
0535 PM MOUNT HOPE AL LIGHTNING
08/20/02 LAWRENCE LIGHTNING STRUCK A HOME
IN MOUNT HOPE AND STARTED
A FIRE. NO INJURIES WERE
REPORTED.
0639 PM COLUMBIANA AL 0.88 IN HAIL
08/20/02 SHELBY NICKEL SIZE HAIL WAS
OBSERVED JUST NORTH OF
COLUMBIANA ON HIGHWAY
49.
0700 PM MONTGOMERY AL 0.75 IN HAIL
08/20/02 MONTGOMERY DIME SIZE HAIL FELL IN
THE CITY OF MONTGOMERY
AND COVERED THE GROUND IN
SOME SPOTS.
0703 PM MONTGOMERY AL WIND DAMAGE
08/20/02 MONTGOMERY SEVERAL TREES AND POWER
LINES WERE KNOCKED DOWN
IN THE CITY OF
MONTGOMERY.
0705 PM MILLPORT AL WIND DAMAGE
08/20/02 LAMAR SEVERAL TREES WERE BLOWN
DOWN IN MILLPORT.
0738 PM MONTGOMERY AL 0.75 IN HAIL
08/20/02 MONTGOMERY DIME SIZE HAIL WAS
REPORTED AT THE
INTERSECTION OF
INTERSTATE 65 AND HIGHWAY
31.
0741 PM 7 S MONTGOMERY AL 0.88 IN HAIL
08/20/02 MONTGOMERY NICKEL SIZE HAIL WAS
REPORTED SOUTH OF
MONTGOMERY NEAR
INTERSTATE 65.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:04 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 41 min |
| Aug 20, 7:12 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery, Pickens | 48 min |
| Aug 20, 7:13 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 47 min |
| Aug 20, 7:18 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 57 min |
| Aug 20, 7:28 PM CDT | Flash Flood Warning | BMX | Montgomery | 92 min |
| Aug 20, 7:31 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 59 min |
| Aug 20, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 62 min |
| Aug 20, 8:11 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 34 min |
| Aug 20, 9:06 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 39 min |
| Aug 20, 9:23 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 52 min |
| Aug 20, 9:38 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 52 min |
| Aug 20, 9:59 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 46 min |
| Aug 20, 10:30 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 45 min |
| Aug 20, 10:49 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.